Alert archive / New Mexico / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 98, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 2013, 5:10 PM MDT for Lea County, New Mexico; Loving County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2013, 5:10 PM MDT (23:10 UTC)
- Expired
- Jun 16, 2013, 6:15 PM MDT
- In force
- 65 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Lea County, NM, Loving County, TX
The radar
The Midland/Odessa radar (KMAF), 124 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 5:21 PM MDT | HAIL 1 | 22 W Jal, NM | ALONG STATE HIGHWAY 128. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.2 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1742 J/kg
- Mixed-layer CIN
- -213 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 19 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
987 WUUS54 KMAF 162310 SVRMAF NMC025-TXC301-170015- /O.NEW.KMAF.SV.W.0098.130616T2310Z-130617T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 510 PM MDT SUN JUN 16 2013 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL LOVING COUNTY IN WEST TEXAS... SOUTH CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO... * UNTIL 615 PM MDT/715 PM CDT/ * AT 508 PM MDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED OVER SOUTH CENTRAL LEA COUNTY...OR 31 MILES NORTH OF MENTONE...MOVING SOUTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... SOUTHERN LEA COUNTY... NORTHERN LOVING COUNTY... PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO SEVERE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW. && LAT...LON 3210 10329 3194 10360 3220 10372 3227 10353 TIME...MOT...LOC 2309Z 334DEG 11KT 3215 10358 $$
1 follow-up statement
985 WWUS54 KMAF 162341 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 541 PM MDT SUN JUN 16 2013 NMC025-TXC301-170015- /O.CON.KMAF.SV.W.0098.000000T0000Z-130617T0015Z/ LOVING TX-LEA NM- 541 PM MDT SUN JUN 16 2013 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT/715 PM CDT/ FOR SOUTH CENTRAL LEA AND NORTH CENTRAL LOVING COUNTIES... AT 521PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL 22 MILES WEST OF JAL ALONG STATE HIGHWAY 128. AT 536PM MDT...THIS STORM WAS LOCATED OVER SOUTH CENTRAL LEA COUNTY...OR ABOUT 26 MILES NORTH OF MENTONE...MOVING SOUTHEAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL REMAIN OVER RURAL LOCATIONS SOUTH OF HIGHWAY 128 AND WEST OF JAL IN SOUTH CENTRAL LEA COUNTY AND EXTREME NORTH CENTRAL LOVING COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM HAS A HISTORY OF PRODUCING SEVERE HAIL. IF YOU ARE IN THE PATH OF THIS STORM... TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. && LAT...LON 3216 10369 3224 10349 3210 10329 3194 10360 TIME...MOT...LOC 2337Z 325DEG 17KT 3208 10352 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 1:06 PM MDT, 4 hours 4 minutes earlier.
Area forecast discussion, Jun 16, 1:06 PM MDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 206 PM CDT SUN JUN 16 2013 .DISCUSSION... MID LEVEL RIDGE AXIS IS NOSING UP INTO W TX/ERN NM WITH WEAK NW MID LEVEL FLOW THE RESULT. MEANWHILE WATER VAPOR IMAGERY INDICATES A MST AXIS AND IS SEEN AS A 5H THETA-E RIDGE IN MODEL DATA ACROSS THE W. THIS ALONG WITH UPSLOPE WIND/STEEP LAPSE RATES HAS FAVORED STORMS INITIATING IN THE HIER TERRAIN WHERE MID LEVEL CAP LESS OF A FACTOR. STEERING WIND WILL FAVOR STORMS TO DRIFT EWD INTO THE PLAINS. SOUNDINGS ARE WELL MIXED THRU 65H ACRS SE NM WITH A 25-30F T/TD SPREAD AGAIN SUGGESTING GUSTY WINDS IN ASSOCN WITH MORE OF A HYBRID TYPE OF MICROBURST SIGNATURE. 7H TEMPS ARE VERY WARM TODAY (15C ON MAF 12Z SOUNDING) AND AS/IF STORMS MOVE INTO PLAINS/PB LATE PM/EVENING EXPECT THAT THEY WILL TEND TO DISSIPATE BUT COULD PUSH OUT SOME WIND. THE AFOREMENTIONED MID LEVEL THETA-E RIDGE AXIS WILL SHIFT EWD MORE SO MONDAY WITH NW MID LEVEL FLOW PERSISTING. THE PRESENCE OF A BOUNDARY ESPECIALLY ACROSS THE NW-NE CWFA AND LOW LEVEL MSTR FAVORS TSTMS DEVELOPING ACROSS THE PB MON PM. 7H TEMPS ARE A LITTLE COOLER MONDAY AND BASICALLY ALL MODELS SUGGEST ISOLD- SCT STORMS EXTENDING FROM THE NRN CWFA INTO THE FAR SWRN CWFA PARTIALLY ALONG/WITHIN THE MID LEVEL THETA-E RIDGE AXIS. WITH FAIRLY WIDESPREAD HIGH TEMPS OF 95-100 EXPECTED STORM INITIATION WONT BE HARD TO COME BY. CAPES AROUND 1500 J/KG AND 0-6KM BULK SHEAR AROUND 25KTS SUPPORTS STRONG/BRIEFLY SEVERE STORMS. FCST MOSTLY CAPTURES THIS SCENARIO AND WILL MAKE ONLY SLIGHT CHANGES TO INCREASE POPS FARTHER E ACROSS THE N BEFORE 00Z. BY TUE STORMS ARE MOST FAVORED IN N-NE AREAS WITHIN NW FLOW AND IN CLOSER PROXIMITY TO SFC BOUNDARY. BY WED EML BECOMES OVER POWERING AND PRECIP CHANCES WILL BE LIMITED TO A SMALLER AREA IN THE MTNS. THUR/FRI ECMWF DEVELOPS LIGHT PRECIP ACROSS SE NM WITHIN THE NRN EXTENT OF MINOR THETA-E RIDGE AXIS. SEEMS OPTIMISTIC AND WILL CONTINUE TO DOWNPLAY. GENERAL IDEA IN MODELS DATA IS THE CENTER OF RIDGE AXIS WILL BE INVOF ERN OK AND HIGH TEMPS WILL TREND DOWN A FEW DEGREES. THIS WILL TEND TO FAVOR A LONG FETCH OF SW MID LEVEL FLOW AND IF IT PERSIST IT WILL HAVE A CHANCE TO TAP INTO STREAM OF HIER MID/UPPER LEVEL THETA-E AIR RESULTING IN AN INCREASED CHANCE OF RAIN ACROSS THE W. && .PRELIMINARY POINT TEMPS/POPS... ANDREWS TX 72 97 70 95 / 20 30 50 20 BIG SPRING TX 73 97 71 95 / 20 20 50 20 CARLSBAD NM 69 99 68 101 / 30 30 40 10 DRYDEN TX 75 95 73 97 / 10 10 20 10 FORT STOCKTON TX 72 98 71 99 / 10 30 40 10 GUADALUPE PASS TX 67 93 69 97 / 40 30 40 10 HOBBS NM 67 95 67 97 / 40 30 40 20 MARFA TX 62 92 59 93 / 30 50 40 20 MIDLAND INTL AIRPORT TX 71 96 71 95 / 10 20 40 20 ODESSA TX 72 96 73 95 / 10 30 40 20 WINK TX 72 102 72 99 / 10 30 40 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jun 16, 1:10 PM MDT, 4 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 210 PM CDT SUN JUN 16 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171915- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 210 PM CDT SUN JUN 16 2013 /110 PM MDT SUN JUN 16 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND THIS EVENING ACROSS SOUTHEAST NEW MEXICO AND THE HIGHER TERRAIN OF WEST TEXAS. THIS ACTIVITY MAY ALSO MOVE SOUTH AND EAST INTO THE UPPER TRANS PECOS REGION AND THE NORTHERN PERMIAN BASIN. A FEW STORMS WILL BE STRONG WITH GUSTY WINDS AND HAIL POSSIBLE. IN ADDITION LOCALLY HEAVY RAINFALL AND OR FREQUENT LIGHTNING WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY AND MONDAY NIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO. A FEW STORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. LOCALLY HEAVY RAINFALL AND OR FREQUENT LIGHTNING WILL ALSO BE POSSIBLE IN THE STRONGER STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 16, 3:37 PM MDT, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 337 PM MDT SUN JUN 16 2013 NMZ034-162230- SOUTHERN LEA COUNTY- 337 PM MDT SUN JUN 16 2013 ...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING SOUTH CENTRAL LEA COUNTY UNTIL 430 PM MDT... A STRONG THUNDERSTORM WAS LOCATED OVER WEST CENTRAL LEA COUNTY AT 336 PM MDT...MOVING EAST SOUTHEAST AT 10 MPH. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS UP TO 55 MPH...SMALL HAIL...BRIEF HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3249 10334 3222 10344 3234 10372 3250 10367 TIME...MOT...LOC 2136Z 296DEG 7KT 3241 10361
Special weather statement, Jun 16, 4:14 PM MDT, 56 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 514 PM CDT SUN JUN 16 2013 NMZ028-034-TXZ057>059-258-162300- LOVING-SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS- VAN HORN AND HIGHWAY 54 CORRIDOR-GUADALUPE MOUNTAINS- REEVES COUNTY AND UPPER TRANS PECOS- 514 PM CDT SUN JUN 16 2013 ...SIGNIFICANT WEATHER ADVISORY FOR INTENSIFYING THUNDERSTORMS AFFECTING NORTHEASTERN CULBERSON...NORTHWESTERN REEVES...SOUTHEASTERN EDDY...SOUTHWESTERN LEA AND WESTERN LOVING COUNTIES UNTIL 600 PM CDT/500 PM MDT/... AN INTENSIFYING THUNDERSTORM WAS LOCATED 24 MILES WEST OF ORLA AT 513 PM CDT/413 PM MDT/...MOVING EAST AT 25 MPH. ORLA AND FM 2119 WILL BE IMPACTED BY THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE. && LAT...LON 3214 10375 3131 10357 3142 10452 3201 10470 TIME...MOT...LOC 2213Z 267DEG 39KT 3173 10427
Special weather statement, Jun 16, 4:46 PM MDT, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
446 PM MDT SUN JUN 16 2013
NMZ028-034-162345-
SOUTHERN LEA COUNTY-EDDY COUNTY PLAINS-
446 PM MDT SUN JUN 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
EAST CENTRAL EDDY AND SOUTH CENTRAL LEA COUNTIES UNTIL 545 PM MDT...
AT 443 PM MDT...STRONG THUNDERSTORMS WERE LOCATED JUST NORTH OF
STATE HIGHWAY 128...17 TO 30 MILES SOUTHWEST OF EUNICE...OVER
SOUTHWESTERN LEA COUNTY AND EXTREME EASTERN EDDY COUNTY. STORMS
WERE MOVING EAST AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO SMALL HAIL...STRONG WINDS TO 55 MPH...AND BRIEF HEAVY
RAIN...DEADLY CLOUD TO GROUND LIGHTNING CAN BE EXPECTED.
REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.
&&
LAT...LON 3240 10329 3209 10333 3211 10359 3220 10376
3243 10376
TIME...MOT...LOC 2243Z 279DEG 7KT 3233 10369The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 3:37 PM MDT | Special Weather Statement | MAF | Lea | 53 min |
| Jun 16, 3:50 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 55 min |
| Jun 16, 4:59 PM MDT | Areal Flood Advisory | MAF | Lea | 2 hr |
| Jun 15, 6:02 PM MDT | Special Weather Statement | MAF | Culberson | 43 min |
| Jun 16, 4:14 PM MDT | Special Weather Statement | MAF | Culberson | 46 min |
| Jun 16, 4:46 PM MDT | Special Weather Statement | MAF | Loving | 59 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2013Severe Thunderstorm Warnings in Texas, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.